Iowa, 2011Flooding in Iowa, April 1 to 30, 2011
April 1 to 30, 2011 · NWS DMX · 3 events in 3 counties and zones
Flooding that began as snow melt continued into April across northern Iowa along the west fork of the Des Moines River. Flooding was persistent, but relatively minor and caused little additional damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding that began as snow melt continued into April across northern Iowa along the west fork of the Des Moines River. Flooding was persistent, but relatively minor and caused little additional damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 11:00 PM CST, 1 hour earlier.
Area forecast discussion, Mar 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT FRI APR 1 2011
.SHORT TERM /TONIGHT/...
SHORTWAVE PUSHING EASTWARD ALONG PRONOUNCED RIDGE ACROSS AREA
BROUGHT ONGOING PRECIPITATION ACROSS EASTERN SOUTH DAKOTA AND
NEBRASKA ALONG WITH EXTREME WESTERN IOWA. PRECIPITATION WILL
CONTINUE TO SPREAD ACROSS THE CWA FROM WEST TO EAST AS SHORTWAVE
PUSHES EASTWARD. GOOD ISENTROPIC MOISTURE FOCUSES MOST PRECIPITATION
ACROSS NORTHERN IOWA. MODELS HINTING AT AN ADDITIONAL SHOT OF LIFT
ALIGNING WITH THIS MOISTURE...AND HAVE BUMPED POPS UP ACROSS THE
NORTH. PRECIPITATION SHOULD FALL AS LIGHT RAIN...WITH TEMPERATURES
ABOVE FREEZING. TEMPERATURES MUCH CLOSER TO FREEZING ACROSS THE
NORTH AND EVAPORATIVE COOLING COULD ALLOW FOR A RAIN/SNOW MIX IN THE
EXTREME NORTH AFTER MIDNIGHT.
.LONG TERM /FRIDAY THROUGH THURSDAY/...
SYSTEM WILL BE DEPARTING FRIDAY MORNING WITH SOME LIGHT LINGERING
PCPN EARLY...HOWEVER MOST OF THE DAY WILL BE DRY ACRS CENTRAL IOWA.
THE RELATIVELY QUIET WEATHER IS EXPECTED TO PERSIST INTO SATURDAY AS
UPPER RIDGING BUILDS AHEAD OF DEVELOPING WESTERN TROF. SFC RIDGING
WILL PASS ON SATURDAY EVENING WITH WAA INCREASING ON SATURDAY NIGHT
ON BACKSIDE OF HIGH. THETA-E ADVECTION WILL ALSO INCREASE
OVERNIGHT...MAINLY IN NORTHERN IA AND WILL SEE THE THREAT OF PCPN
RISE QUICKLY PAST MIDNIGHT AS ISENTROPIC LIFT SATURATES THE COLUMN.
HAVE RAISED POPS TO LIKELY IN THE NORTH LATE AND CONTINUED THEM INTO
SUNDAY. AT THIS POINT...BEST MOISTURE ADVECTION WILL REMAIN IN
NORTHERN IOWA BEFORE SHIFTING INTO MN AND WI BY SUNDAY AFTERNOON.
HAVE RETAINED CHANCE POPS FARTHER SOUTH WITH SATURATED LOW LEVELS
AND SOME LIGHT RAIN/DRZL POSSIBLE NORTH OF THE FRONT. ELEVATED
MIXED LAYER MOVES OVER THE STATE BY SUNDAY AFTERNOON WHICH TENDS TO
CAP OFF ANY CONVECTIVE POTENTIAL...AT LEAST ACCORDING TO THE GFS.
HOWEVER...EURO IS MORE PROGRESSIVE THAN GFS HAVE CHOSEN TO CONTINUE
THUNDER CHANCES DURING SUNDAY AFTERNOON/EVENING SHOULD THIS QUICKER
SOLUTION MATERIALIZE. THE TIMING DIFFERENCES PERSIST THROUGH
TUESDAY AS GFS REMAINS QUITE SLOW. OPERATIONAL GFS SEEMS A BIT SLOW
OVERALL WITH GEFS A BIT FASTER BUT HAVE CONTINUE POPS INTO MONDAY
AND MONDAY NIGHT ALTHOUGH AT CHANCE LEVELS. SOUNDINGS DONT BRING
COOL ENOUGH AIR INTO STATE FOR A POTENTIAL OF SNOW UNTIL MONDAY
EVENING AND HAVE LEFT OUT ANY SNOW WORDING THROUGH THEN. HAVE
GENERALLY DRIED OUT THE FORECAST FOR LATER TUESDAY AND BEYOND WITH
GRADUAL MODERATION IN TEMPERATURES.
&&
.AVIATION...01/06
TROF OVR WRN IA WILL MOVE EAST OF THE STATE BY LATE TNGT WITH A BAND
OF -RA ALNG AND AHD OF THE TROF. A BAND OF MVFR AND LCL IFR CIGS
NEAR AND JUST BEHIND THE TROF WILL PERSIST THRU THE NIGHT...WITH
CONDS IPVG RAPIDLY AFT SNRS. NERN IA WILL KEEP A LYR OF VFR CLOUDS
THRU THE MRNG. GUSTY NWLY WINDS FROM LATE MRNG THRU THE AFTN ACROS
THE TAF SITES WILL DIMINISH WITH SNST AND HI PRES BUILDING INTO THE
AREA FRI EVE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS APR 11
LONG TERM...CAC
AVIATION...MS APR 11
Hazardous weather outlook, Mar 31, 3:03 AM CST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT THU MAR 31 2011
IAZ004>007-015>017-023>028-037>039-050-010915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-TAMA-
403 AM CDT THU MAR 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
MINOR TO MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG STREAMS
AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
IAZ033>036-044>049-057>062-070>075-081>086-092>097-010915-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
403 AM CDT THU MAR 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE SOUTH...MAINLY ALONG AND SOUTH OF INTERSTATE 80 SUNDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FAB
Flood, Emmet
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Palo Alto
- When
- April 1, 12:00 AM CST to April 7, 3:00 AM CST
- Where
- Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.241, -94.756
Flood, Humboldt
- When
- April 1, 12:00 AM CST to April 15, 12:00 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289185, 289187, 289188.